Hail, Calhoun
- When
- December 18, 5:09 PM EST
- Where
- Calhoun County, Leary
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.480, -84.510
Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Calhoun County with quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered showers and thunderstorms developed ahead of a cold front. One storm moved across Calhoun County with quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 18, 2:54 PM EST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 254 PM EST Wed Dec 18 2024 ...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Thursday) Issued at 205 PM EST Wed Dec 18 2024 Breaks in the cloud cover this afternoon have lead to diurnal warming/instability. This increase in buoyancy will lead to PWATs increasing across the FL Panhandle and SE Alabama as the atmospheric column moistens. The proximity to the incoming cold front also leads this part of the area to have better large-scale forcing for ascent. All this to say there will be showers across the FL Panhandle and SE Alabama, the increase in instability could lead to a few rumbles of thunder and gusty winds from outflows as storms collapse. During the overnight hours the front will slowly move across the region. As the atmosphere decouples and stabilizes at the surface we'll see a reduction in PoPs and an increase in fog coverage. Areas ahead of the front, specifically across the FL Big Bend and SW Georgia will be either near calm or calm with plenty of moisture leading to another night of patchy to dense fog. As the front moves through tomorrow, we'll see skies beginning to clear up as dew points drop and cooler air from the north begins to move across the region. && .SHORT TERM... (Thursday night through Friday night) Issued at 205 PM EST Wed Dec 18 2024 The short term period begins with the region between the departing cold front and a reinforcing cold front over the Mid Mississippi Valley. This secondary cold front will bring a much cooler and drier airmass to the region, returning the feel of winter. However, the trend in the models over the last week has been toward a warmer solution than initially advertised several days ago. This is largely due to the northern stream trough and the surface high pressure area remaining much further north of our region. So while cool advection on Friday into Friday night will be modest, it won't be significant enough to drive temperatures or wind chills incredibly low. Model guidance this 12z cycle has warmed from the last cycle, and with the pressure gradient fairly tight Friday night, it is quite unlikely that air temperatures will reach freezing into FL, though a few spots in SE Alabama may get there. Nonetheless, with the surface wind, wind chills will dip down below freezing across much of the region. && .LONG TERM... (Saturday through Tuesday) Issued at 205 PM EST Wed Dec 18 2024 The long term period begins with a cool and dry airmass in place with surface high pressure across the Great Lakes that will transit to the Mid Atlantic States and remain in place into Tuesday. Because the center of the ridge is located so far to the north of the region, low temperatures Saturday night are not set up to be as cool as advertised in the MOS, as this isn't an ideal radiational cooling setup with 3-5 kt of wind overnight. Only a gradual warming trend is then expected until Monday when the low level flow picks up more of an easterly component when the high pressure area centers over the Mid Atlantic States. At this point, gradual moisture return and moderation of the airmass will lead to temperatures rising back into the upper 60s to near 70 for highs by the end of the period. This will also set up the region for a return of stratus/fog late in the period in the easterly flow regime. && .AVIATION... (18Z TAFS) Issued at 205 PM EST Wed Dec 18 2024 Conditions are improving from the VLIFR conditions from earlier this morning. Plenty of stratus remains through the area with variable cig heights from IFR to low VFR at this time with slowly improving conditions expected this afternoon. Also, a few SHRA are expected to develop this afternoon through early evening. A cold front is expected to move into the area overnight. Ahead of the front, another round of fog/stratus will occur. LIFR/VLIFR is likely to occur with the highest probs from ECP-TLH-VLD. After the passage and winds shift to the northwest, conditions will gradually improve. && .MARINE... Issued at 205 PM EST Wed Dec 18 2024 A weak cold front will move through the marine area late tonight and through the morning hours on Thursday. This will shift winds to offshore through the remainder of the week. By Friday, a secondary cold front will move through the region, resulting in an increase in stronger offshore winds by friday night. A period of advisory conditions is expected Friday night through Saturday before winds slightly decrease into the weekend as high pressure builds over the Ohio Valley and Mid Atlantic States. Modest offshore winds will continue through the remainder of the weekend and into early next week with the high pressure area well to the north of the marine area. && .FIRE WEATHER... Issued at 205 PM EST Wed Dec 18 2024 A cold front will pass the districts from late tonight through Thursday, with a cooler and drier air mass following from later Thursday into Friday and the weekend. This cold front will increase transport winds, coming out of the northwest, across the region leading to fair to good dispersions Thursday and Friday. && .HYDROLOGY... Issued at 205 PM EST Wed Dec 18 2024 The approaching front this evening and overnight should produce limited rainfall across the region. Thereafter, dry conditions are expected until the middle of next week, thus, there are no flood concerns for the next several days. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 60 73 45 65 / 20 0 0 0 Panama City 58 71 46 64 / 30 0 0 0 Dothan 55 67 41 62 / 20 0 0 0 Albany 55 70 41 62 / 30 0 0 0 Valdosta 59 74 47 64 / 20 10 0 0 Cross City 60 77 50 68 / 20 10 0 0 Apalachicola 61 71 48 65 / 40 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Oliver SHORT TERM...Godsey LONG TERM....Godsey AVIATION...Scholl MARINE...Godsey FIRE WEATHER...Oliver HYDROLOGY...Godsey
Special Weather Statement
National Weather Service Tallahassee FL
355 PM EST Wed Dec 18 2024
GAZ121-123-142-182145-
Calhoun GA-Clay GA-Early GA-
355 PM EST Wed Dec 18 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CLAY...WESTERN
CALHOUN AND NORTHWESTERN EARLY COUNTIES IN SOUTHWESTERN GEORGIA
THROUGH 445 PM EST...
At 354 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Edison to 7 miles northwest of Blakely.
Movement was east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morgan, Edison, Bluffton, Colomokee, Harrisons Mill, Turman,
Parksville, Ferrell Crossroads, Kolomoki Mounds Sp, and Dickey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3160 8458 3155 8458 3152 8463 3148 8473
3145 8487 3141 8496 3141 8504 3143 8507
3148 8507 3151 8502 3162 8472 3162 8466
3164 8465 3164 8463
TIME...MOT...LOC 2054Z 254DEG 12KT 3153 8480 3145 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
97-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
359 PM EST Wed Dec 18 2024
ALZ067-GAZ120>122-182145-
Henry AL-Quitman GA-Randolph GA-Clay GA-
359 PM EST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HENRY...NORTHWESTERN
CLAY...WESTERN RANDOLPH AND QUITMAN COUNTIES THROUGH 445 PM EST/345
PM CST/...
At 358 PM EST/258 PM CST/, Doppler radar was tracking a strong
thunderstorm over Georgetown, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Georgetown, Cuthbert, Wire Bridge, Walter F George Lake, Bonapartes
Retreat, Standleys Store, Watson Crossroads, Scottsboro Crossroads,
Double Bridges, Crossroads, Ricks Place, Thomas Mill Creek, Hatcher,
Morris, Bethel, Springvale, Cotton Hill, Days Crossroads, Springvale
Station, and Otho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3198 8499 3197 8496 3194 8496 3192 8491
3193 8480 3192 8480 3192 8472 3164 8488
3168 8535 3171 8532 3170 8522 3174 8520
3177 8516 3177 8512 3178 8514 3186 8514
3189 8513 3194 8508 3196 8509 3199 8507
TIME...MOT...LOC 2058Z 259DEG 22KT 3187 8510
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
21-WDSpecial Weather Statement
National Weather Service Tallahassee FL
429 PM EST Wed Dec 18 2024
GAZ123-144-182215-
Baker GA-Calhoun GA-
429 PM EST Wed Dec 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAKER AND CALHOUN
COUNTIES IN SOUTHWESTERN GEORGIA THROUGH 515 PM EST...
At 428 PM EST, Doppler radar was tracking a strong thunderstorm near
Morgan, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morgan, Edison, Arlington, Leary, Commissary Hill, Turman,
Parksville, Bermuda, Holt, and Dickey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3156 8445 3155 8446 3154 8445 3147 8442
3139 8444 3142 8464 3143 8464 3144 8479
3151 8480 3157 8473 3159 8446
TIME...MOT...LOC 2128Z 280DEG 15KT 3150 8465
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
21-WDThe Ft Rucker radar (KEOX), 90 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226275.